Winter Storm, Eastern Essex
- When
- February 25, 6:00 AM EST to 6:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
A storm that brought severe weather to portions of the Mississippi River Valley on February 24th was located in the Ohio River Valley on the morning of the 25th and into the Gulf of Maine by that evening. Snow overspread northern New York by daybreak on the 25th and fell heavy at times, with snowfall rates of 2+ inches an hour in southern Franklin and Essex counties before ending by evening.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm that brought severe weather to portions of the Mississippi River Valley on February 24th was located in the Ohio River Valley on the morning of the 25th and into the Gulf of Maine by that evening.
Snow overspread northern New York by daybreak on the 25th and fell heavy at times, with snowfall rates of 2+ inches an hour in southern Franklin and Essex counties before ending by evening. Snowfall totals ranged from 2 to 5 inches along the Canadian border with 8 to 12 inches in the southern Adirondacks and southern Champlain Valley. Some specific totals include; 13 inches in Lake Placid (Franklin county), 10 inches in Tupper Lake (Franklin county), 8 inches in Peru (Clinton county) and 6 inches in Edwards (St. Lawrence county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 25, 3:49 AM EST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
349 AM EST FRI FEB 25 2011
.SYNOPSIS...
A STRENGTHENING LOW PRESSURE SYSTEM OVER THE OHIO VALLEY THIS
MORNING WILL TRACK RAPIDLY EAST-NORTHEAST MOVING ACROSS
SOUTHEASTERN NEW YORK AND SOUTHERN NEW ENGLAND THIS AFTERNOON.
SNOW WILL DEVELOP ACROSS THE NORTH COUNTRY THROUGH MID-MORNING
AND BECOME HEAVY AT TIMES LATE THIS MORNING THROUGH THIS
AFTERNOON. AS THE LOW DEPARTS...STRENGTHENING NORTH WINDS WILL
BRING AREAS OF BLOWING SNOW THROUGH THIS EVENING. COLD AND DRY
CONDITIONS ARE EXPECTED SATURDAY AS HIGH PRESSURE RETURNS TO THE
NORTHEAST. OUR NEXT CHANCE FOR SIGNIFICANT PRECIPITATION ARRIVES
MONDAY...WITH WINDY AND WET CONDITIONS EXPECTED AS LOW PRESSURE
TRACKS THROUGH THE ST. LAWRENCE VALLEY.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
AS OF 211 AM EST FRIDAY...996MB SFC LOW OVER CENTRAL KY AT 07Z
CONTINUES TO STRENGTHEN AND IS ON TRACK TO BRING SWATH OF STRONG
850-700MB WAA SNOWS TO THE NORTH COUNTRY BEGINNING AROUND 12Z
THIS MORNING. THE 00Z OPERATIONAL NWP GUIDANCE HAS SHIFTED
SLIGHTLY SOUTHWARD IN THE MEAN IN TERMS OF THE SFC LOW
TRACK...TAKING IT ACROSS THE NYC AREA AROUND 18Z TODAY...AND THEN
TO CAPE COD BY 21Z. LATEST MODEL GUIDANCE IS CONSISTENT WITH MORE
SWD TRACK NOTED IN OBSERVED DATA COMPARED TO YESTERDAY/S
PROGS...SO FEEL THE GUIDANCE HAS A GOOD HANDLE ON THE SOUTHWARD
TREND. THIS MEANS A COLDER VERTICAL TEMPERATURE PROFILE ACROSS
ALL OF THE NORTH COUNTRY...AND BASED ON NAM/GFS MODEL SOUNDINGS
HAVE REMOVED MENTION OF MIXED PCPN FROM THE FORECAST.
LIKEWISE...QPF IS NOW SLIGHTLY LESS ALONG THE CANADIAN BORDER.
USING 13:1 SNOW RATIOS...GETTING SNOW AMTS 2-3" AT KMSS AND 4-6"
ALONG THE CANADIAN BORDER IN VERMONT. THINKING 6-7" OR SO AT KBTV
AND THEN RAPID INCREASE IN SNOWFALL AMTS EXPECTED ACROSS
CENTRAL/S-CENTRAL VT WITH 8-12" INCHES EXPECTED. WILL SEE SOME
INTENSE SNOWFALL RATES FOR A TIME LATE THIS MORNING THRU THIS
AFTN /1-2" PER HOUR/ GIVEN STRENGTH OF UVV AND EXCELLENT DEEP
DENDRITE GROWTH LAYER. TRAVEL WILL BE DIFFICULT ACROSS MUCH OF
THE NORTH COUNTRY TODAY WITH SNOW COVERED ROADS AND VERY LOW VSBY
IN FALLING SNOW AND DEVELOPING BLOWING SNOW /BY LATE AFTN/. BEST
FORCING MOVES EAST OF THE FORECAST AREA AROUND 22Z AND WILL BE
LEFT WITH STRENGTHENING NORTH WINDS AND PERIODS OF LIGHTER SNOWS
OR SNOW SHOWERS THRU THE EVENING HOURS. WITH N WINDS 15-25 MPH
WITH GUSTS AROUND 30 MPH...HAVE CONTINUED MENTION OF BLOWING
SNOW. THE BLOWING SNOW WILL CAUSE DIFFICULT TRAVEL WITH VSBY
LOCALLY NEAR ZERO THRU THIS EVENING BEFORE GRADUALLY IMPROVING
OVERNIGHT. TEMPERATURES WON/T VARY MUCH THROUGH THE DAY...HIGHS
GENERALLY 28-32F WITH TEMPS FALLING THIS EVENING AS NORTH WINDS
INCREASE.
WINTER STORM WARNING REMAINS THE SAME IN TERMS OF AREA AND TIMING
THRU 05Z THIS EVENING. WILL NOTE SOME DOWNWARD ADJUSTMENT IN SNOW
AMOUNTS FOR NEAR THE INTL BORDER. THE WINTER WEATHER ADVISORY
ALSO REMAINS THE SAME FOR THE ST. LAWRENCE VALLEY ON THE NWRN
FRINGE OF THE SYSTEM AND BETTER FORCING ASSOCIATED WITH SYNOPTIC
LOW.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH SUNDAY/...
AS OF 211 AM EST FRIDAY...LOW PRESSURE DEPARTS QUICKLY INTO THE
CANADIAN MARITIMES OVERNIGHT AND SKIES WILL BECOME PARTLY CLOUDY
OVERNIGHT ACROSS THE NORTH COUNTRY WITH JUST A FEW LINGERING SNOW
SHOWERS ACROSS THE MTS. STRONG LOW-LEVEL CAA OVERNIGHT WILL ALLOW
TEMPERATURES TO FALL QUICKLY...BUT STILL FAVOR THE NAM-MOS
GUIDANCE WITH LOWS IN THE UPR SINGLE DIGITS TO LOWER TEENS. WINDS
WILL SLOWLY SUBSIDE...BUT GENERALLY NW 10-15 MPH.
A STRONG ZONAL FLOW PATTERN IN PLACE ACROSS THE NERN U.S. THRU
THE WEEKEND. WE/LL HAVE A SFC ANTICYCLONE TRANSLATE QUICKLY THRU
THE REGION SATURDAY BRINGING FAIR AND DRY CONDITIONS TO THE NORTH
COUNTRY. SKIES WILL BE PARTLY CLOUDY EARLY...BUT SHOULD SEE AN
INCREASE IN MID-HIGH CLOUDS LATER IN THE DAY. HIGH TEMPS SATURDAY
WILL ONLY BE IN THE MID TO UPR TEENS MOST LOCATIONS WITH COLD
850MB TEMPS OF -18 TO -20C.
SATURDAY NIGHT WARM ADVECTION STARTS UP WITH WEAK SFC TROUGH
MOVING IN FROM THE GREAT LAKES. SHOULD SEE SOME STRATIFORM LIGHT
SNOW DEVELOP SATURDAY NIGHT INTO EARLY SUNDAY MORNING WITH MINOR
SNOW ACCUMULATIONS POSSIBLE /1-3" RANGE/. WEAK SHORTWAVE
TROUGH/SFC TROUGH AXIS PASSES TO THE EAST BY SUNDAY AFTERNOON
LEAVING MOSTLY CLOUDY SKIES BUT REDUCED CHANCES FOR SNOW BY
SUNDAY AFTN. TEMPS WILL ALSO BE ON THE REBOUND WITH HIGHS 28-32F.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 350 AM EST FRIDAY...STRONG WARM AIR ADVECTION WILL STREAM
INTO OUR FORECAST AREA FROM THE SOUTH SUNDAY NIGHT INTO MONDAY
AHEAD OF APPROACHING LOW PRESSURE SYSTEM. SURFACE LOW...WITH
UPPER LEVEL LOW SLIGHTLY TRAILING...WILL MOVE NORTHEAST THROUGH
THE EASTERN GREAT LAKES SUNDAY NIGHT AND THEN THE SAINT LAWRENCE
VALLEY ON MONDAY. PRECIPITATION WILL SPREAD WEST TO EAST ACROSS
OUR FORECAST AREA BEGINNING EARLY MONDAY MORNING...AND START OUT
AS SNOW SHOWERS BEFORE CHANGING TO STRATIFORM RAIN AS
TEMPERATURES RISE INTO THE MID 40S DURING THE DAYTIME HOURS
MONDAY. THERE IS SOME POTENTIAL FOR FLOODING AS AMPLE QPF AND
WARM TEMPERATURES ENCOURAGE SOME ICE MOVEMENT ON RIVERS AND ICE
JAMS WILL BE A POSSIBILITY. WINDS WILL ALSO BE STRONG AS 850 MB
JET OF ABOUT 70 KTS CROSSES THE FORECAST AREA. MONDAY NIGHT THE
LOW PRESSURE SYSTEM WILL LIFT NORTHEAST AWAY FROM THE AREA AND
COLD AIR ADVECTION WILL CHANGE THE RAIN BACK OVER TO SNOW SHOWERS
FROM WEST TO EAST ACROSS THE CWA. THEN UPPER LEVEL FLOW WILL
BECOME MORE MERIDIONAL AND QUICK...AFTER A WEAK CLIPPER SYSTEM
TUESDAY NIGHT A SURFACE HIGH PRESSURE AREA WILL BE THE DOMINANT
FEATURE BRINGING QUIET WEATHER AND SEASONAL TEMPS TO THE NORTH
COUNTRY.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
THROUGH 06Z SATURDAY...CEILINGS TO CONTINUE TO LOWER OVERNIGHT
FROM VFR TO MVFR...WITH IFR/LIFR CONDITIONS IN DEVELOPING SNOW
EXPECTED ACROSS THE REGION FROM 12Z-14Z FRIDAY. EXPECTING
CONDITIONS TO LOWER TO LIFR/VLIFR IN HEAVY SNOW BY 16Z FRIDAY AND
CONTINUE THROUGH ABOUT 00Z SATURDAY. EXPECTING SURFACE WIND GUSTS
OF AROUND 20 KNOTS TO DEVELOP BETWEEN 14Z-18Z FRIDAY AND CONTINUE
THROUGH 00Z SATURDAY WHICH WILL RESULT IN SOME BLOWING AND
DRIFTING OF SNOW. AFTER 00Z WINDS WILL BACK TO NORTHWEST AND
REMAIN GUSTY AND PRECIPITATION WILL WIND DOWN. CEILINGS WILL
REMAIN IN THE MVFR RANGE.
OUTLOOK 06Z SATURDAY THROUGH TUESDAY...SNOW TAPERS OFF FRIDAY
EVENING WITH CIGS/VIS IMPROVING TO VFR OVERNIGHT. SAT...VFR. SAT
NIGHT- SUNDAY...FAST MOVING CLIPPER SYSTEM WILL REDUCE CIGS/VIS
TO IFR. SUNDAY NIGHT...VFR MONDAY...APPROACHING LOW PRESSURE FROM
WEST WILL BRING RAIN TO THE AREA, MVFR TO IFR CIGS/VIS. MAINLY
VFR ON TUESDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR
VTZ001>012-016>019.
NY...WINTER STORM WARNING UNTIL 11 PM EST THIS EVENING FOR
NYZ028>031-034-035.
WINTER WEATHER ADVISORY UNTIL 11 PM EST THIS EVENING FOR
NYZ026-027-087.
&&
SYNOPSIS...BANACOS
NEAR TERM...BANACOS
SHORT TERM...BANACOS
LONG TERM...NEILES
AVIATION...NEILESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 351 AM EST FRI FEB 25 2011 NYZ028>031-034-035-VTZ001>012-016>019-260900- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 351 AM EST FRI FEB 25 2011 ...WINTER STORM WARNING IN EFFECT UNTIL 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RAIN AND MILD TEMPERATURES MONDAY MAY CREATE FLOODING ISSUES ACROSS THE AREA...INCLUDING POSSIBLE ICE JAMS. STRONG WINDS ARE ALSO POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ026-027-087-260900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- 351 AM EST FRI FEB 25 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. RAIN AND MILD TEMPERATURES MONDAY MAY CREATE FLOODING ISSUES ACROSS THE AREA...INCLUDING POSSIBLE ICE JAMS. STRONG WINDS ARE ALSO POSSIBLE MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
5 winter storm, 4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276202, 276204, 276206, 276207, 276212, 276208, 276211, 276209, 276210.